Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 78, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 11, 2002, 12:10 AM EST for Harlan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 11, 2002, 12:10 AM EST (05:10 UTC)
- Expired
- Nov 11, 2002, 4:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Harlan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 560 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 110510 FFWJKL KYC095-110900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1209 AM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... HARLAN COUNTY * UNTIL 400 AM EST * AT 1200 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED OVER ONE AND ONE HALF INCHES OF RAIN HAD FALLEN OVER MOST OF HARLAN COUNTY SINCE 9 PM. HEAVIEST RAINFALL HAD FALLEN OVER MARTINS FORK AND BROWNIES CREEK. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3689 8351 3670 8343 3692 8283 3707 8303 $$ MCLANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 10, 3:25 PM EST, 8 hours 45 minutes earlier.
Area forecast discussion, Nov 10, 3:25 PM EST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 325 PM EST SUN NOV 10 2002 SEVERE WEATHER SCENARIO CONTINUES TO UNFOLD ACROSS THE AREA. RECORD BREAKING HIGH TEMPERATURES ARE OCCURRING IN THE LARGE DRY/WARM SLOT OUT AHEAD THE COLD FRONT. INGREDIENTS ARE VERY WELL EVIDENT FOR SEVERE WEATHER FOR THIS EVENING. 18Z SFC CHART SHOWING SQUALL LINE FORMING OUT AHEAD OF THE BOUNDARY FROM NE IN TO SE IL. IT ALSO CONTINUES TO BE SUGGESTED THAT CONVECTION WILL BEGIN TO DEVELOP OUT AHEAD OF THIS MAIN LINE OF ACTIVITY AS THE CAP ERODES AWAY. WIND PROFILE CONTINUES TO LOOK VERY IMPRESSIVE...ALONG WITH STRONG SURFACE CONVERGENCE...AMPLE MOISTURE ADVECTION...LARGE OMEGA VALUES...AND UPPER AIR DIVERGENCE. THIS SITUATION WILL HAVE TO BE MONITORED CLOSELY. THE OTHER CONCERN TONIGHT IS THE POTENTIAL FOR HEAVY RAINFALL. WHILE INDIVIDUAL CELLS ARE ZIPPING NORTHEAST...THE MAIN SQUALL LINE IS PROGRESSING AT A MUCH SLOWER RATE. TRAINING WILL BE LIKELY AS THIS CONVECTIVE LINE MOVES INTO THE AREA. AS FFG VALUES ARE RELATIVELY LOW...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA UNTIL 4 AM. CLOUDS WILL BE SLOW TO ERODE IN THE WAKE OF THE FRONT AS LOW LEVEL MOISTURE HANGS TOUGH THROUGH MID-WEEK. HAVE ALSO OPTED TO HOLD ONTO SHOWERS IN THE MORNING AS POST FRONTAL TROUGH LAGS BEHIND THE MAIN FRONT. TEMPS WILL ALSO BE SLOW TO RISE TOMORROW AS COOLER AIR FILTERS IN FROM THE NW. MODELS CONTINUE TO HANDLE MONDAY NIGHT THROUGH WEDNESDAY WITH UNCERTAINTY. S/WS WILL BE DIFFICULT TO TIME AND PLACE. HAVE KEPT THE TRENDING OF WEATHER ELEMENTS VERY SIMILAR TO THE PREVIOUS PACKAGE WITH ONLY MINOR ADJUSTMENTS MADE. NO MAJOR CHANGES MADE TO THE EXTENDED. .JKL...NONE. GEOGERIAN PREV FCST DISCUSSIONS FOLLOW: --------------------------------------------------------------------- 1050 AM EST SUN NOV 10 2002 ...SEVERE STORMS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT...HEAVY RAINS ALSO EXPECTED... THE FORECAST AREA IS IN THE CALM BEFORE THE STORM. NUMEROUS CONCERNS FOR THIS AFTERNOON AND ESPECIALLY THIS EVENING. LATEST SFC CHART SHOWING THE COLD FRONT EXTENDS FROM A LOW PRESSURE AREA OVER LAKE MICHIGAN...SWRD ACROSS IL/MO/AR. DEWPOINTS HAVE CREPT UP OUT OF TN TO AROUND 65 DEGREES AND HAVE MOVED INTO PORTIONS OF CNTRL KY. VERY STRONG DYNAMICS AND LOWER AND UPPER LVL JETS TO WORK WITH. STORM MOTION EXPECTED TO BE ABOUT 250-260 AROUND 40-50KTS. SEVERE WEATHER A GOOD BET LATE. HIGH WINDS...HAIL AND ISOLATED TORNADOES NOT OUT OF THE QUESTION AT ALL. LOOKS LIKE MOST OF THE ACTION WILL BE FROM AROUND 21Z OR SO UNTIL AROUND 06Z. 00Z-06Z APPEARS TO BE WHEN MOST OF THE ACTIVITY WILL OCCUR...BUT ALSO EXPECT SOME ISOLATED STRONG STORMS TO DEVELOP OUT AHEAD OF THE MAIN SQUALL LINE LATE THIS AFTERNOON. RADARS ARE QUIET AT THIS TIME. SFC OBS AND SAT PICS SHOWING SOME BIG WHOLES DEVELOPING IN THE SKY COVER WHICH WILL ONLY SERVE TO DESTABILIZE THINGS FURTHER. FEEL THAT TEMPS ARE GOING TO BE A LITTLE WARMER THAN EARLIER THOUGHT. HEAVY PCPN ALSO A CONCERN. THE NORTHERN 1/2 OF THE CWA SAW VERY INTENSE BUT SHORT DURATION RAINFALL RATES THIS MORNING WITH SOME FAST AND GENEROUS RUNOFF ALSO...(RAINFALL RATES WERE AROUND 1 INCH IN 15 MINUTES)...STORM TOTAL SHOWING 1-2 RAINS FELL THIS MORNING ACROSS THE N 1/2...WHICH IS IMPRESSIVE CONSIDERING THAT THE STORMS WERE MOVING AT 50-60 MPH OR SO. LOOKING TOWARD THE 12Z FFG VALUES TO COME IN THIS MORNING...BUT THE VALUES ARE ALREADY LOW ENUFF TO BE CONCERNED ABOUT A FLASH FLOOD WATCH FOR TONIGHT. ALL SAID AND DONE...WILL UPDATE ZONES TO RAISE MAX TEMPS. WILL FRESHEN UP WORDING...WILL LOWER POPS ACROSS THE NORTH. WILL KEEP CHC POPS GOING CWA WIDE FOR AFTERNOON/LATE AFTERNOON ACTIVITY. WILL FRESHEN UP THE HWO PRODUCT IN A LITTLE WHILE. WE DO PLAN TO ISSUE A FLASH FLOOD WATCH LATER THIS AFTERNOON...TO BE IN EFFECT FOR TONIGHT UNTIL AROUND 4 AM. UPDATED ZONES AND GRIDS OUT BEFORE LONG. (FLASH FLOOD WATCH WILL BE ISSUED LATER THIS AFTERNOON FOR TONIGHT) HALL --------------------------------------------------------------------- ...SIGNIFICANT CONVECTIVE DEVELOPMENT EXPECTED THIS AFTERNOON AND EVENING... MODERATE TO HIGH RISK CONVECTIVE OUTLOOK HAS BEEN ISSUED FOR EASTERN KENTUCKY...ADDRESSED IN CURRENT HAZARDOUS WEATHER OUTLOOK. LATEST MODELS ARE ALL IN GOOD AGREEMENT THROUGH 12Z MON AM. MINOR TIMING DIFFERENCES. CONVECTIVE DEVELOPMENT HAS BEEN ONGOING AN MOVING INTO EASTERN KENTUCKY. DEWPOINTS HAVE SHOT UP AS THE FLOW HAS COME AROUND TO SLIGHTLY WEST OF SOUTH. ALONG WITH GRADIENT WINDS ANY CONVECTION WHICH DOES DEVELOP WILL MIX DOWN ENVIRONMENTAL WINDS. TEMPERATURES WILL AGAIN BE A CHALLENGE TODAY. PLENTY OF CLOUDS AND SHOWERS THIS MORNING SHOULD KEEP TEMPS DOWN A FEW DEGREES...BUT STRONG SOUTHERLY FLOW SHOULD OFFSET THE LACK OF INSOLATION. TEMPS NEAR OR MAYBE A DEGREE ABOVE YESTERDAYS HIGHS. GOING CLOSER TO AVN MOS TEMPERATURES AS THIS HAS BEEN THE MODEL TO BEAT. MORE ORGANIZED CONVECTION WILL DEVELOP LATER THIS AFTERNOON AND EVENING. MODEL SOUNDINGS SHOW LARGE CAPE AND HELICITIES OF 400+. THUS HAVE INCLUDED GUSTY WORDING IN THE ZONES AND POTENTIAL SEVERE TS WORDING THIS EVENING. THIS TROF WILL SWING THROUGH LATE TONIGHT INTO MONDAY AND LOOKS LIKE MONDAY WILL BE A RATHER BLUSTERY DAY WITH ABUNDANT LOW LEVEL MOISTURE. CLEARING LATER MONDAY NIGHT BUT NOT ENOUGH DRYING AND WITH CONTINUED NORTHWESTERLY CYCLONIC FLOW SHOULD SEE LINGERING SHOWERS UNTIL LATER IN THE WEEK. PRELIMINARY GUIDANCE NUMBERS... LOZ EE 070/050 056/047 049 024+2 JKL EE 072/052 058/047 049 024+2 FGX TE 069/049 051/043 048 02++2 IOB TE 070/049 052/044 049 028+2 K22 EW 073/054 061/047 049 023+5 7K0 EW 072/055 061/047 049 021+8 K20 EW 071/053 059/047 049 022+5 SME TE 073/049 056/047 049 025+2 1A6 EW 073/052 058/047 048 022+7 LEWIS ===================================================================== 924 PM EST SAT NOV 9 2002 CURRENT ZONE FCST HAS CONDITIONS WELL COVERED. PCPN TRYING TO MOVE INTO SERN KY...BUT STILL VERRRY LIGHT...AND ONLY INTO A COUPLE OF COUNTIES. HOWEVER...DEEP MOISTURE WITH 60 DEG F DWPTS IN WRN KY MOVING EAST SO SHOULD SEE AN INCREASE IN OUR CWFA AND WILL CONTINUE POPS FOR TONIGHT. MAIN ENERGY WITH S/WV TO MOVE UP THE OH RVR BUT SHOULD TRAIL A TROF THROUGH AREA. TIMING WRONG FOR SVR WX BY THE TIME IT REACHES ERN KY AND MOISTURE IS LACKING. WILL KEEP EYE ON MOISTURE ADVECTION AND STRENGTH OF STORMS NOW ENTERING CNTRL KY. NO UPDATE ANTICIPATED ATTM. DUSTY
Hazardous weather outlook, Nov 10, 12:15 PM EST, 11 hours 55 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1215 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF EASTERN KENTUCKY LATE THIS AFTERNOON AND EVENING. THE HIGH RISK OF SEVERE STORMS WILL BE MAINLY ALONG AND WEST OF THE I-75 CORRIDOR. THE MODERATE RISK COVERS THE REST OF THE EAST KENTUCKY AREA. THE INGREDIENTS APPEAR TO BE COMING TOGETHER FOR A POTENTIALLY SIGNIFICANT SEVERE WEATHER EPISODE ACROSS MUCH OF KENTUCKY LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAINS ARE ALSO EXPECTED THIS EVENING. A STRONG COLD FRONT IS FORECAST TO MOVE INTO KENTUCKY LATE TODAY. AHEAD OF THIS FRONT...STRONG SOUTHERLY WINDS ARE PUMPING UNSEASONABLY WARM AND MOIST AIR INTO THE COMMONWEALTH. WITH THE ADDITION OF DAYTIME HEATING...THE ATMOSPHERE IS BECOMING VERY UNSTABLE THIS AFTERNOON. IN ADDITION...WINDS IN THE LOWER ATMOSPHERE WILL CONTINUE TO BE QUITE STRONG. PRELIMINARY INDICATIONS SUGGEST THAT A FAST MOVING SQUALL LINE WILL DEVELOP AND RACE ACROSS KENTUCKY DURING THE LATE AFTERNOON AND EVENING HOURS. BECAUSE OF THE STRONG WIND FIELDS...THERE IS A GOOD POSSIBILITY OF WIDESPREAD WIND DAMAGE WITH THIS LINE OF STORMS. ADDITIONALLY...STRONG LOW-LEVEL WIND SHEAR IS EXPECTED...AND THIS WILL INCREASE THE PROBABILITY OF TORNADOES ACROSS THE AREA. THE OTHER POTENTIAL HAZARD WILL BE STRONG GRADIENT WINDS. GUSTY SOUTH TO SOUTHWEST WINDS OF 25 TO 30 MPH WILL BE POSSIBLE EARLY THIS MORNING AND INTO THE AFTERNOON HOURS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS WILL LIKELY BE NECESSARY LATER TODAY. .DAYS TWO THROUGH SEVEN... THE STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT INTO MONDAY MORNING. AFTER THE FRONT HAS PASSED...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD. THIS IS AN EVOLVING WEATHER SITUATION. PERSONS SHOULD STAY UPDATED ON THE LOCAL FORECAST, AND FORTHCOMING HAZARDOUS WEATHER OUTLOOKS, SHOULD CONDITIONS CHANGE. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEBSITE AT WWW.CRH.NOAA.GOV/JKL. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:01 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Lee | 44 min |
| Nov 10, 7:04 PM EST | Tornado Warning | JKL | Laurel, Rockcastle | 41 min |
| Nov 10, 7:11 PM EST | Tornado Warning | JKL | Breathitt | 34 min |
| Nov 10, 7:12 PM EST | Severe Thunderstorm Warning | JKL | Knox | 33 min |
| Nov 10, 7:18 PM EST | Severe Thunderstorm Warning | JKL | Jackson | 32 min |
| Nov 10, 7:26 PM EST | Tornado Warning | JKL | Knox | 34 min |
| Nov 10, 7:33 PM EST | Tornado Warning | JKL | Bell | 27 min |
| Nov 10, 7:33 PM EST | Tornado Warning | JKL | Bell | 27 min |
| Nov 10, 7:42 PM EST | Severe Thunderstorm Warning | JKL | Owsley | 33 min |
| Nov 10, 7:48 PM EST | Severe Thunderstorm Warning | JKL | Leslie | 32 min |
| Nov 10, 8:30 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming | 40 min |
| Nov 10, 8:55 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 35 min |
| Nov 10, 9:13 PM EST | Severe Thunderstorm Warning | JKL | Pulaski | 32 min |
| Nov 10, 9:28 PM EST | Severe Thunderstorm Warning | JKL | Menifee | 32 min |
| Nov 10, 9:31 PM EST | Severe Thunderstorm Warning | JKL | Estill | 29 min |
| Nov 10, 9:34 PM EST | Severe Thunderstorm Warning | JKL | Lee | 36 min |
| Nov 10, 9:39 PM EST | Severe Thunderstorm Warning | JKL | Morgan, Rowan | 36 min |
| Nov 10, 9:43 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 32 min |
| Nov 10, 9:48 PM EST | Severe Thunderstorm Warning | JKL | Wolfe | 27 min |
| Nov 10, 9:50 PM EST | Severe Thunderstorm Warning | JKL | Jackson, Laurel | 40 min |
| Nov 10, 9:56 PM EST | Severe Thunderstorm Warning | JKL | Morgan | 34 min |
| Nov 10, 10:05 PM EST | Severe Thunderstorm Warning | JKL | Clay | 25 min |
| Nov 10, 10:20 PM EST | Severe Thunderstorm Warning | JKL | Johnson | 30 min |
| Nov 10, 10:21 PM EST | Severe Thunderstorm Warning | JKL | Bell | 39 min |
| Nov 10, 10:44 PM EST | Severe Thunderstorm Warning | JKL | Harlan | 46 min |
| Nov 10, 10:44 PM EST | Severe Thunderstorm Warning | JKL | Harlan | 46 min |
| Nov 10, 11:59 PM EST | Flash Flood Warning | JKL | Bell | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.